Medical questions & health advice by board certified doctors
"How does Depo Provera alter one's period length?"
When women get the Depo Provera shot, does it significantly alter their period length? I'm 26 and got it about 4 months ago, and it seems like my period length is getting longer and longer. Is this normal?
Any unexpected issue you have with your hormonal birth control should be brought up with a doctor a soon as possible. The best type of physician to see for this issue is your OBGYN or primary care physician, whoever prescribed you the depo shot. The depot shot is a progestin only birth control method that is given every three months and is very effective at preventing pregnancy. After taking the shot for a year, most women experience cessation of their periods which restart only after stopping the shots. However, in the first few months, women can experience spotting, irregular bleeding that can be somewhat unpredictable. Heavy bleeding or long periods are less common, but still possible. I suggest that you schedule an appointment with your OBGYN or primary care physician, whoever you see for your birth control. He or she can take a more detailed history of your symptoms and perform a thorough physical exam. Likely, you doctor will advise you to continue with the depot shots as these bleeding symptoms should resolve close to a year after you started. If the symptoms you are currently having are unacceptable to you now, or you cannot wait for them to resolve, then you should consider switching birth control methods.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.